Colorado, 2003

Wildfire in Colorado, August 5 to 7, 2003

August 5 to 7, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Lane Gulch Fire and occurred on Bureau of Land Management public lands. The fire consumed 793 acres of pinyon pine and juniper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Lane Gulch Fire and occurred on Bureau of Land Management public lands. The fire consumed 793 acres of pinyon pine and juniper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 1:58 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 5, 1:58 PM MST, 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT TUE AUG 5 2003

DRY AND HOT CONDITIONS HAVE RETURNED TO THE FORECAST AREA THIS
AFTERNOON WITH A FEW NEW FIRES UNDERWAY NORTH OF GRAND JUNCTION.
TEMPERATURES RUNNING ANOTHER 4+ DEGREES OVER YESTERDAYS READINGS
WITH RH VALUES BACK INTO THE LOW TO MID TEENS.  AFTERNOON WINDS ALSO
UP IN MOST AREAS WITH LOCALLY GUSTY CONDITIONS.

SHORT-TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...LITTLE
VERTICAL EXTENT TO CU FIELD THIS AFTERNOON AND HAVE EITHER DROPPED OR
LOWERED POPS OVER THE ALL OF THE HIGHER MTNS...WITH 10% POPS THE MAX
THROUGH EARLY THIS EVENING.  OTHERWISE...DRY CONDS WL PERSIST
OVERNIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...SOUTHWEST FLOW ALOFT WL CONTINUE
WITH A SLOW INCREASE IN MOISTURE INTO THE 4-CORNERS REGION.  H7
TEMPS CONT TO INCREASE RESULTING IN SFC TEMPS APPROACHING THE TRIPLE
DIGIT MARK AGAIN OVER THE LOWER VALLEYS.  LOW LEVEL MOISTURE HAS
BEEN SLOWLY ERODING...SO AFTERNOON CONVECTION BE HIGH BASED.  UPPER
LEVEL WINDS WL STRENGTHEN WITH 70+ KT JET SETS UP OVER CENTRAL
UTAH. GUSTY WINDS ARE EXPECTED WITH INVERTED V TYPE SIGNATURE ON
MODEL SOUNDINGS.  SFC GRADIENTS GUSTY WINDS THE PRIMARY THREAT. SFC
GRADIENT WINDS WL ALSO BE UP WITH SW DIRECTION FAVORED. DIURNAL
ACTIVITY THROUGH WEDNESDAY EVENING...WITH CONDS DRYING OVERNIGHT.
JDC

LONG-TERM DISCUSSION...
THURSDAY-SATURDAY...LITTLE CHANGE IN THE OVERALL PATTERN OF UPPER
HIGH CENTERED OVER NM...AND TROUGH/CLOSED LOW JUST OFF THE PAC NW
COAST. THIS KEEPS S-SW FLOW FLOW ACROSS THE AREA...BUT JET TRACK
SHOULD REMAIN OVER NWRN UT. GFS AND TO SOME EXTENT ETA INDICATE
EASTERLY WAVE BEING BROUGHT N AND THE NE ACROSS THE SOUTHERN ZONES
FRI. BUMPED CLOUDINESS/POPS UP A LITTLE IN SE UT/SW CO FRI IN
RESPONSE TO THIS BUT NO BIG CHANGES AS STILL NOT CONFIDENT
OF THE FEATURE AND ITS TIMING/TRACK. FOR NOW...WILL STAY WITH
SCATTERED POPS FOR SE UT/SW CO MTNS WITH ISOLD/WDLY SCATTERED
ELSEWHERE. TEMPS A FEW DEGS COOLER FRI DUE TO MORE CLOUDS.  JAD

SUNDAY-TUESDAY...FORECAST THIS TIME PERIOD QUITE DEPENDANT ON
LOCATION AND SHAPE OF RIDGE AXIS...WITH MODELS STILL SHOWING HIGH
CTR SLOWLY SHIFTING WESTWARD TO DESERT SW. DIFFERENCES APPEAR IN HOW
GFS/EC LOCATE PAC NW TROUGH. THE COMBINATION OF RELATIVELY STRONG
WEST COAST TROUGH AND AMPLIFIED RIDGE MAY INCREASE SOUTHERLY FLOW AND
BRING BACK MONSOON MOISTURE PLUME.  ON THE OTHER HAND...IF THE FLOW
IS SOUTHWESTERLY ALOFT...DRIER AIR MAY BE ADVECTED IN. TOO MANY
QUESTION MARKS ATTM SO FORECAST WILL CLOSELY REFLECT CLIMATOLOGY.
PF/JAD

.GJT...NONE.
Hazardous weather outlook, Aug 5, 5:45 AM MST, 8 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WITH BRING GUSTY WINDS TO 35 MPH AND CLOUD-TO-
GROUND LIGHTNING TO THE WESTERN COLORADO EASTERN UTAH MOUNTAINS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH WEDNESDAY...INCREASING TO SCATTERED THURSDAY THROUGH SUNDAY
OVER THE SAN JUAN MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL
BE HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Mesa

When
August 5, 2:00 PM MST to August 7, 3:00 PM MST
Where
Mesa County, 12 mi N of Grand Jct
Reported by
GOVT OFFICIAL
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374687.